Texas, 2018

High Wind in Texas, November 30, 2018

November 30, 2018 · NWS MAF · 2 events in 2 counties and zones

Strong westerly winds mixed down in the Guadalupe and Davis Mountains as the base of a potent upper trough swept over the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds mixed down in the Guadalupe and Davis Mountains as the base of a potent upper trough swept over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 30, 11:30 AM CST, 55 minutes earlier.

Area forecast discussion, Nov 30, 11:30 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1130 AM CST Fri Nov 30 2018

.DISCUSSION...

&&

.AVIATION...
Strong wind being reported across portions of SE NM with very
windy conditions expected to spread east through the afternoon.
Will also have blowing dust with MVFR visbys possible at all TAF
sites. An Airport Weather Warning is in effect for MAF for wind
from 19-23z. Windy conditions will continue much of the night.
A High Wind Warning in effect for the Guadalupe Mountains as well
as the rest of Eddy and Culberson county. Aircraft may encounter
localized extreme turbulence or strong downward airflows,
especially near the Guadalupe and Delaware Mountains.

&&

.PREV DISCUSSION... /issued 1109 AM CST Fri Nov 30 2018/

UPDATE...
Updated first period of forecast for high wind.

DISCUSSION...
Artesia reported gusts to 55kts so added Eddy county to High Wind
Warning. Updated forecast to include this change.

PREV DISCUSSION... /issued 411 AM CST Fri Nov 30 2018/

DISCUSSION...
Winds have been fairly light tonight, but that will change this
afternoon as an upper trough approaches from the west. Strong
winds will be mixing into the Guadalupe Mountains and higher
elevations to the south in Culberson County with very windy
conditions developing in the lower elevations to the south and
east. There may be some brief high winds in some of the higher
elevations of the Davis Mountains, especially Mount Locke and
Mount Fowlkes, but for the most part advisory conditions are
expected and thus opted not to issue a warning. Conditions will
improve in the lower elevations after sunset though it will remain
very windy in the mountains overnight. Cooler temperatures
advected in with the upper trough will translate to highs about 10
degrees cooler today. The upper trough lifts northeast Saturday
taking the band of strongest winds to our north and allowing winds
to drop slightly.

A second trough will move across the Rockies on Sunday keeping
windy conditions in the area one more day. The passage of this
trough on Monday will finally allow for a cold front to move south
dropping temperatures back below normal for the remainder of the
week. There is very little moisture in the area so unfortunately
our streak of rainless days will continue through this forecast
period.

FIRE WEATHER...
The forecast remains on track for a very windy end to the week. A
Pacific front will quickly push through the region during the day
today as an intense upper trough moves across the TX Panhandle.
Expect very strong westerly winds and blowing dust to develop behind
the front lasting into the evening. Temperatures will cool slightly
from the record highs seen Thursday, but still remain well above
normal. This will result in higher rh's than Thursday with minimum
values falling to near 20 percent. ERC values are still low (0-49
percentile) across our area, but fuels likely dried significantly
yesterday. Will go with an areawide Fire Danger Statement for the
elevated conditions today. Windy and warm conditions continue into
the weekend before a strong cold front arrives early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  46  68  40 /   0   0   0   0
Carlsbad                       67  42  65  38 /   0   0   0   0
Dryden                         79  48  75  45 /   0   0   0   0
Fort Stockton                  74  46  67  44 /   0   0   0   0
Guadalupe Pass                 57  36  55  39 /  20   0   0   0
Hobbs                          65  39  62  35 /   0   0   0   0
Marfa                          67  34  62  31 /   0   0   0   0
Midland Intl Airport           70  44  67  41 /   0   0   0   0
Odessa                         71  43  66  41 /   0   0   0   0
Wink                           71  42  67  39 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 5 PM MST this afternoon for Central Lea
     County-Northern Lea County-Southern Lea County.

     High Wind Warning until 5 AM MST Saturday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 5 PM MST this afternoon for Eddy County
     Plains.

TX...Wind Advisory until 6 PM CST this evening for Andrews-Big Bend
     Area-Crane-Dawson-Ector-Gaines-Loving-Marfa Plateau-Martin-
     Midland-Pecos-Reeves County and Upper Trans Pecos-Ward-
     Winkler.

     High Wind Warning until 5 AM MST Saturday for Guadalupe
     Mountains.

     High Wind Warning until 6 PM CST /5 PM MST/ this evening for Van
     Horn and Highway 54 Corridor.

     Wind Advisory until 6 AM CST Saturday for Davis/Apache Mountains
     Area.

&&
Hazardous weather outlook, Nov 30, 3:53 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
353 AM CST Fri Nov 30 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
353 AM CST Fri Nov 30 2018 /253 AM MST Fri Nov 30 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A prolonged period of high wind has begun across the Guadalupe
Mountains... a High Wind Warning remains in effect into Saturday.

Windy conditions are also expected along and west of a line from
Lamesa to Midland to the Big Bend. A Wind Advisory is in effect.

Blowing dust could cause visibilities to drop across the area this
afternoon. Use caution while driving.

Elevated fire weather conditions will develop this afternoon across
much of the area... a Fire Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A High Wind Warning remains in effect for the Guadalupe Mountains
through Saturday morning.

Strong winds will continue across the Davis Mountains into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
November 30, 12:25 PM CST to 11:55 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
State Official

High Wind, Guadalupe Mountains of Culberson County

When
November 30, 2:38 PM MST to 11:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788104, 788101.